| Catalog Number |
388.032 |
| Medical Device Problem Code |
Device Damaged Prior to Use (2284)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.No patient involvement reported.Date of event: unknown.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Device decon form: (b)(6) 2018, stamped on (b)(6) 2017.The investigation could not be completed; no conclusion could be drawn.As no product was received.Device history records review has been requested.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that stardrive screwdrivers were found during sterile processing to be damaged.It was further explained that the shaft of the devices had tips that were twisted and warped as though they had been inadvertently used to overtighten screws.It was confirmed that there was no patient involvement and that the device malfunctions had no impact on any surgical procedure.This complaint involves one (1) device.This report is 1 of 1 for (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record review was performed for the subject device: device history record (dhr) review part#388.032 lot# 7524828 manufacturing location: synthes jennersville manufacturing date: 04-nov-2013 no ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition a product investigation was performed for the subject device: it was reported that stardrive screwdrivers were found during sterile processing to be damaged.It was further explained that the shaft of the devices had tips that were twisted and warped as though they had been inadvertently used to overtighten screws.It was confirmed that there was no patient involvement and that the device malfunctions had no impact on any surgical procedure.The following investigation flow was performed: damage: visual appearance not as expected.Visual inspection performed at customer quality (cq) confirmed the condition of a twisted tip, which agrees with the reported complaint condition.The distal stardrive tip is significantly twisted in the direction of resistance encountered during attempted screw insertion.The received condition of the device agrees with the reported information.The returned screwdriver was manufactured in november 2013 and is over 4 years old.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.A dimensional inspection of the stardrive feature was unable to be performed at cq due to the post manufacturing damage (significantly twisted tip).The shaft diameter just proximal to the stardrive feature measured ø3.22mm (ca592) which is within specification of ø3.2mm +/- 0.1mm per screwdriver shaft component drawing 388_032_1.Screwdriver assembly drawing 388_032 and screwdriver shaft component drawing 388_032_1 were reviewed during this investigation.The shaft is made from custom 465 stainless steel and heat treated.By design, custom 465 stainless steel is less brittle than other stainless steels and encourages the device to plastically deform/twist rather than shatter into pieces when excessive torsional forces are encountered.Twisting is a safer failure mode for the patient and user instead of having a brittle non-implant grade material shatter into fragments near the surgical site.Two 388.032 screwdrivers are included in the set in case one is damaged/twisted intraoperatively.No product design issues or discrepancies were observed during this investigation.A definitive root cause for this complaint was not able to be determined.It is most likely that the device encountered excessive torsional forces during attempted screw insertion that exceeded the strength of the device and resulted in it twisting.No product design issues or manufacturing discrepancies were identified during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.